Texas, 2008

Dust Storm and High Wind in Texas, April 10, 2008

April 10, 2008 · NWS AMA · 15 events in 7 counties and zones

Strong gradient winds along with blowing dust contributed to some wind damage and reduced visibilities across the southern Texas Panhandle during the late morning into the afternoon hours. No injuries were reported.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Strong gradient winds along with blowing dust contributed to some wind damage and reduced visibilities across the southern Texas Panhandle during the late morning into the afternoon hours. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 10, 5:25 AM CST, 3 hours 35 minutes earlier.

Area forecast discussion, Apr 10, 5:25 AM CST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
625 AM CDT THU APR 10 2008

.AVIATION...
SKIES ARE CLEARING ACROSS THE SOUTHWESTERN TX PANHANDLE WITH KDHT ON
THE FRINGE OF THE CLEARINGS SKIES WHILE KGUY REMAINS IN VLIFR
CONDITIONS. BIGGEST QUESTIONS ARE HOW STRONG WIND SPEEDS WILL BECOME
THIS AFTERNOON FOR KAMA AND KDHT...AND WHAT PRECIP CHANCES WILL BE
THIS AFTERNOON AS STORM SYSTEM WRAPS MOISTURE AROUND THE LOW PRESSURE
SYSTEM MOVING AWAY FROM THE REGION. MODELS CONTINUE TO INDICATE THAT
SURFACE WINDS WILL INCREASE INTO THE SUSTAINED 30 KT RANGE AND WILL
LIKELY SEE GUSTS AT KAMA GET INTO AIRPORT WEATHER WARNING CRITERIA.
KDHT WILL BE RIGHT ON THE EDGE OF THE STRONGER WINDS WHILE KGUY
SHOULD BE CLOSE ENOUGH TO THE SURFACE LOW PRESSURE CENTER THAT WIND
SPEEDS WILL REMAIN AT OR BELOW 30 KTS.

RADAR TRENDS SHOW SHOWERS DEVELOPING OVER SOUTHEAST COLORADO AND ARE
DIVING SOUTH TOWARDS THE KGUY AND KDHT TAF SITES. HAVE LEFT MENTION
OF PRECIP OUT OF THOSE TWO LOCATIONS FOR NOW AS IT APPEARS THAT MOST
ACTIVITY WILL WEAKEN WITH TIME BEFORE REACHING THE TAF SITES...
HOWEVER KGUY COULD SEE SOME ACTIVITY LATER THIS AFTERNOON. KAMA WILL
BE FAR EOUNGH AWAY FROM THE CENTER OF THE LOW PRESSURE SYSTEM AND THE
ATMOSPHERE WILL BE DRY ENOUGH TO PRECLUE MENTION OF PRECIP AT THAT
LOCATION.

FINALLY...A COLD FRONT WILL PUSH ACROSS THE REGION TODAY WHICH WILL
SWING THE WINDS OUT OF THE NORTHWEST WITH DIMINISHING SPEEDS LATE
THIS AFTERNOON. DRY AIR BEHIND THE FRONT WILL KEEP VFR CONDITIONS IN
PLACE.

JORDAN

&&

.PREV DISCUSSION... /ISSUED 334 AM CDT THU APR 10 2008/

DISCUSSION...
BIGGEST CONCERNS TODAY WILL BE WINDS OVER THE SOUTHERN TX PANHANDLE
AND CLOUDS AND SHOWERS ACROSS THE NORTHERN AND CENTRAL SECTIONS OF
THE FORECAST AREA. CLOSED UPPER LOW FORECAST TO PASS JUST NORTH OF
PANHANDLES THIS MORNING WITH WRAP AROUND CLOUDINESS AND SHOWERS
ACROSS THE OK AND THE NORTHERN AND CENTRAL TX PANHANDLE. ONLY TWEAKED
POP GRIDS SLIGHTLY...OTHERWISE LEFT ALONE. DRY SLOT OVER THE SOUTHERN
TX PANHANDLE WILL ALLOW FOR STRONG WESTERLY WINDS ALONG AND SOUTH OF
INTERSTATE 40 TODAY. WIND SPEEDS REACHING HIGH WIND WARNING CRITERIA
WILL BE MARGINAL...AND FEEL WIND ADVISORY CRITERIA MUCH MORE LIKELY.
THEREFORE...ISSUED A WIND ADVISORY FROM 15Z TODAY OR 10 AM CDT UNTIL
00Z FRIDAY OR 7 PM CDT FOR THE SOUTHERN TX PANHANDLE. UPPER LOW
SHOULD LIFT NORTHEAST LATER TODAY AND TONIGHT WITH SOME STRONG
SHORTWAVE ENERGY LIFTING NORTHEAST TOWARD THE PANHANDLES TONIGHT AND
FRIDAY. COLD FRONT TO PUSH SOUTH ACROSS THE PANHANDLES BY THIS
EVENING WITH SHOWERS POSSIBLE ACROSS THE OK AND FAR NORTHWEST TX
PANHANDLES TONIGHT. FORECAST 850 MB TEMPS AND THICKNESS VALUES NOT
SUPPORTIVE OF ANY FROZEN OR FREEZING PRECIP.

COOL SURFACE HIGH BUILDS IN ACROSS THE PANHANDLES FRIDAY AS UPPER
LEVEL PATTERN CONTINUES TO SUPPORT SHOWERS ACROSS THE WESTERN
SECTIONS OF THE FORECAST AREA AS AN UPPER TROUGH CARVES OUT OVER THE
CENTRAL AND SOUTHERN ROCKIES. NORTH TO NORTHWESTERLY FLOW ALOFT
SATURDAY TRANSITIONS TO ZONAL EARLY NEXT WEEK AND THEN SOUTHWESTERLY
BY THE MIDDLE OF NEXT WEEK. A GRADUAL WARMING TREND AND DRY
CONDITIONS IN STORE FOR THE PANHANDLES SUNDAY THROUGH
WEDNESDAY/THURSDAY. MAX TEMPS MAY REACH INTO THE MID 70S TO AROUND 80
EARLY TO MID NEXT WEEK.

SCHNEIDER

FIRE WEATHER...
DESPITE THE STRONG WESTERLY WINDS EXPECTED TODAY ACROSS THE SOUTHERN
TX PANHANDLE...MIN RH VALUES WILL REMAIN AT OR ABOVE 20 PERCENT TODAY
ACROSS THE ENTIRE FORECAST AREA. NO FIRE WEATHER CONCERNS FOR TODAY
AND FRIDAY...ALTHOUGH INCREASING FIRE WEATHER CONCERNS THIS WEEKEND
INTO EARLY NEXT WEEK AS WARMER AND DRIER CONDITIONS PREVAIL. AT THE
VERY LEAST...A FIRE DANGER STATEMENT MAY BE NEEDED ON SATURDAY.

SCHNEIDER

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY FROM 10 AM THIS MORNING TO 7 PM CDT THIS EVENING
     FOR THE FOLLOWING ZONES: ARMSTRONG...CARSON...
     COLLINGSWORTH...DEAF SMITH...DONLEY...GRAY...OLDHAM...
     POTTER...RANDALL...WHEELER.

OK...NONE.

&&
Hazardous weather outlook, Apr 10, 5:00 AM CST, 4 hours before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
600 AM CDT THU APR 10 2008

OKZ001>003-TXZ001>020-101800-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
600 AM CDT THU APR 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

WINDY CONDITIONS WILL DEVELOP ACROSS THE PANHANDLES TODAY AS A
STRONG STORM SYSTEM MOVES ACROSS THE REGION.  A WIND ADVISORY IS
IN EFFECT UNTIL 7 PM FOR THE SOUTHERN TEXAS PANHANDLE...OR GENERALLY
ALONG AND SOUTH OF A BOYS RANCH TO ALLISON LINE.  BREEZY TO WINDY
CONDITIONS WILL ALSO REQUIRE BOATERS TO EXERCISE CAUTION ON AREA
LAKES.

.DAYS TWO THROUGH SEVEN...

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JORDAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 high wind, 2 dust storm, 1 strong wind. Local standard time, as filed.

High Wind, Deaf Smith

When
April 10, 9:00 AM CST to 11:00 AM CST
Where
Deaf Smith forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
AWOS
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

Sustained wind speeds were measured between thirty-five and thirty-nine knots at the Hereford AWOS which is located five miles east northeast of Hereford.

High Wind, Deaf Smith

When
April 10, 9:40 AM CST to 10:45 AM CST
Where
Deaf Smith forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

The West Texas Mesonet station at Hereford...located two miles northwest of Hereford...reported gusts at or above fifty knots from 0940 CST through 1045 CST. No damage or injuries were reported.

High Wind, Oldham

When
April 10, 10:00 AM CST to 11:00 AM CST
Where
Oldham forecast zone
Measured
36 kt (41 mph) estimated sustained
Reported by
Broadcast Media
Coordinates
35.405, -102.603 (the zone’s center; the record gives no point)

Sustained wind speeds were estimated to be between thirty-five and thirty-nine knots at Adrian and Vega.

High Wind, Potter

When
April 10, 10:00 AM CST to 11:00 AM CST
Where
Potter forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

Forty knot sustained winds were measured at the Amarillo ASOS which is located six miles east northeast of Amarillo.

High Wind, Randall

When
April 10, 10:00 AM CST to 11:00 AM CST
Where
Randall forecast zone
Measured
36 kt (41 mph) estimated sustained
Reported by
Broadcast Media
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

Sustained wind speeds in Canyon were estimated to be between thirty-five and thirty-seven knots.

High Wind, Armstrong

When
April 10, 10:00 AM CST to 11:00 AM CST
Where
Armstrong forecast zone
Measured
36 kt (41 mph) estimated sustained
Reported by
Broadcast Media
Coordinates
34.965, -101.357 (the zone’s center; the record gives no point)

Sustained wind speeds were estimated in Claude to be between thirty-five and thirty-seven knots.

High Wind, Donley

When
April 10, 10:00 AM CST to 11:00 AM CST
Where
Donley forecast zone
Measured
36 kt (41 mph) estimated sustained
Reported by
Broadcast Media
Coordinates
34.965, -100.814 (the zone’s center; the record gives no point)

Sustained winds in Clarendon were estimated to be between thirty-five and thirty-seven knots.

High Wind, Collingsworth

When
April 10, 10:00 AM CST to 11:00 AM CST
Where
Collingsworth forecast zone
Measured
36 kt (41 mph) estimated sustained
Reported by
Broadcast Media
Coordinates
34.965, -100.270 (the zone’s center; the record gives no point)

Sustained wind speeds in Wellington were estimated to be between thirty-five and thirty-seven knots.

High Wind, Deaf Smith

When
April 10, 10:03 AM CST
Where
Deaf Smith forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

The Hereford AWOS site...located five miles east northeast of Hereford...measured wind gusts of fifty-three knots along with visibilities reduced to three miles in blowing dust. No damage or injuries were reported.

Strong Wind, Randall

When
April 10, 10:15 AM CST
Where
Randall forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$11,000
Reported by
Trained Spotter
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

Estimated wind gusts to near forty-three knots blew a roof off of a mobile home and caused debris to scatter through a pasture. No injuries were reported.

High Wind, Deaf Smith

When
April 10, 11:44 AM CST to 11:46 AM CST
Where
Deaf Smith forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

The Hereford Fire Department estimated wind gusts to near fifty-two knots in Hereford. No damage or injuries were reported.

Dust Storm, Deaf Smith

When
April 10, 11:44 AM CST to 11:46 AM CST
Where
Deaf Smith forecast zone
Reported by
Fire Department/Rescue
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

The Hereford Fire Department estimated visibilities down to one quarter to one half mile due to blowing dust.

High Wind, Randall

When
April 10, 2:55 PM CST to 2:57 PM CST
Where
Randall forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

Law enforcement estimated wind gusts to near fifty-two knots six miles south of Canyon on Interstate 27. No damage or injuries were reported.

Dust Storm, Randall

When
April 10, 2:55 PM CST to 2:57 PM CST
Where
Randall forecast zone
Reported by
Law Enforcement
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

Law enforcement reported visibilities near zero six miles south of Canyon on Interstate 27.

High Wind, Donley

When
April 10, 3:40 PM CST
Where
Donley forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
34.965, -100.814 (the zone’s center; the record gives no point)

The West Texas Mesonet station near Clarendon...located two miles west southwest of Clarendon...measured wind gusts of fifty-eight knots. No damage or injuries were reported.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96339, 96317, 96331, 96334, 96346, 96347, 96351, 96352, 96318, 96321, 96311, 96312, 96314, 96315, 96323.